How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Elliott, LPCC, NCC Your Own Question
Elliott, LPCC, NCC
Elliott, LPCC, NCC, Psychotherapist
Category: Mental Health
Satisfied Customers: 7664
Experience:  35 years of experience as a Licensed Professional Clinical Counselor, National Certified Counselor and a college professor.
Type Your Mental Health Question Here...
Elliott, LPCC, NCC is online now
A new question is answered every 9 seconds

hi my wife was prescribed zoloft for depression at 100mg once

Customer Question

hi my wife was prescribed zoloft for depression at 100mg once per day my wife is usually very sensitive to pills well after 6 weeks noticed a change in her after her kicking my out for the first time in 10 years she did not speak to me for a week but when i seen her she was acting very bi polar we took her to the instant care and they did not catch it so i had her go to the family doctor and he said she has classic mania they cut her down to 1/4 25mg and she seemed ok with that dose then the doctor had her switch to abilify and now she is acting bi polar please help i dont want to loose my 10 year marriage
Submitted: 4 years ago.
Category: Mental Health
Expert:  Elliott, LPCC, NCC replied 4 years ago.
Seeking expert counseling is a sign of strength. A personal relationship with a caring professional is proven clinically effective.

Dear friend,

There are several things that may have affected your wife's behavior. Sometimes Zoloft can cause hypomania (a lower grade of mania). Also, if your wife did have some bipolar disorder to begin with, and her depression was not unipolar but bipolar depression (the depressive side of bipolar disorder (formerly called manic depression), then an antidepressant alone can cause the patient to have a strong manic reaction, hence the Abilify.

You physician sounds as if he is competent and intelligent. You might, however, make an appointment to see a psychiatrist, who is an expert on psychotropic drugs and can deal with changes in dosage.

Lowering the dose of Zoloft can also induce negative side effects if done too quickly, including anxiety and hallucinations.

I urge you to bring her to a psychiatrist because of the complicated nature of her interaction with these drugs. She needs careful monitoring to stabilize her emotions and behavior.

Warm regards,

Elliott Sewell, LPCC, NCC, CCMHC

Related Mental Health Questions